« More of the Same...or Not | Home | Scales of Injustice »

Of Knuckles, and of Getting Beat Up

Posted by Frederick Wasti
Sep 30 2012

[ Me ]

I have had arthritis for quite a few years. Most serious, I would say, was the arthritis in my left hip that required having an artificial hip replacement in May of 2011. And I do have some arthritis in my right hip, too, which has been gradually getting worse over time as well. However, I have had arthritis in my fingers and toes for a longer period of time, and it is the arthritis specifically in my fingers that is prompting me to bring arthritis up in the context of CLL here.

It has been a normal part of my life for some time now (literally for decades) to have a few finger joints that hurt. (Although it is not unusual for the thumb joints to develop arthritis, I so far have been spared that affliction.) I used to take Ibuprofen (Advil) to help calm things down when needed, but (in order to minimize taking too many medications at once, as well as to minimize the burden on my liver and kidneys during chemotherapy) I stopped taking Ibuprofen when I started CLL treatment. As it turned out, even if I had intended to continue taking Ibuprofen during treatment, I would have had to stop doing so when I started injecting myself with the "blood thinner" Fondaparinux anyway, since also taking Ibuprofen, one of the non-steroidal anti-inflammatory drugs (a.k.a. NSAIDs) that also tend to slow down clotting, would then pose a more serious risk of bleeding.

So, during my CLL treatment I have mostly just been living with (and perhaps grumbling about) the arthritis pain in my fingers. However, over just the last few months it does seem as if the finger arthritis has been accelerating, and has lately become too much to so easily ignore.

[ DIP = Distalinterphalangeal, PIP = Proximalinterphalangeal, MCP = Metacarpophalangeal, CMC = Carpometacarpal ]

What is most unusual about this recent arthritis (apart from the rate at which it developed and the intensity of the pain) is that it seems to be concentrated in the same four joints (the DIP and PIP joints) on the same two fingers (the middle and ring fingers) of each hand - therefore, it is more or less symmetrical from hand to hand (although the joints on the right hand do hurt a bit more those than on the left). The problem is that many of the things that the hands are used for do involve bending and/or stressing these joints.

Wondering if part of my treatment has been responsible for exacerbating my arthritis symptoms, I brought the issue up at Dana-Farber a few weeks ago, and Dr. Fisher said that Ofatumumab might possibly be responsible. He did point out that Rituximab (a more commonly used CD20 monoclonal antibody) is known to occasionally aggravate (but not cause) arthritis, and, after all, the pre-medications I receive before receiving either Ofatumumab or Alemtuzumab are all intended to try to head off as much as possible the various "irritations" such as these that such drugs can present to the body.

(Interestingly, Rituximab and occasionally Ofatumumab are sometimes prescribed for people with rheumatoid arthritis, but the type of arthritis I have is the more common osteoarthritis, and the cause of and treatment for the two types of arthritis are different.)

So, what could I do to relieve at least some of my arthritis pain? Because of the Fondaparinux injections I cannot use Ibuprofen or any of the other NSAIDs because of the danger of bleeding. Instead, I can more safely use Acetaminophen (Tylenol), but my experience with it is that it helps with arthritis pain only a little bit, and it does nothing for inflammation in any event. Dr. Fisher suggested the possibility of using a drug called Tramadol (trade name Ultram), which he could prescribe for me, but it is basically "just" a narcotic painkiller, so I have declined trying it so far.

So, currently I have been taking slow-release "arthritis strength" Acetaminophen (650 mg tablets) three times a day (and, on the days when I go to D-F for Alemtuzumab injections, my first Acetaminophen tablet of the day is the one that is part of my pre-meds). Acetaminophen does make the pain in my finger joints a little less sharp, so it is better than not taking it.

[ Me, too ]

So, that's my story regarding "Knuckles". Now, about "Getting Beat Up", which actually is a separate story:

Back during Part A, the infusions of high-dose Methylprednisolone and Ofatumumab left me feeling a bit "beaten up" and/or "washed out" for the rest of each day of treatment. Also at that time, the pre-medication of Benadryl made me very sleepy for quite a while each during treatment day. However, during Part B, Alemtuzumab, the drug that I've had most often (i.e., three days each week), has had almost no side effects on most treatment days (although, after developing hives on the way into Boston one morning in the second week of Part B, I've been taking Benadryl, Zyrtec, and Acetaminophen every night since in order to keep such allergic side effects away). Furthermore, taking Benadryl no longer makes me behave like a zombie - its sleepy/tiring effect has seemed to diminish as, I guess, I've maybe gotten more used to taking it.

However, the lack of side effects from Alemtuzumab no longer seems to be the rule. For several treatment days now (for the last week and a half, I would say), when getting back home, I have been feeling not just a little tired from the Benadryl, but also a bit "beaten up" and/or "washed out" as well. The effect is hardly severe - it's mild enough (at least so far) that it's really more of a surprise than a nuisance, but I suppose it's possible that it still might become more pronounced. On Friday I asked Dr. Fisher about it, and he said it's not unusual that a cumulative side effects of taking such a drug might increase over time. I guess it is reassuring to know that this recent change I've been experiencing is probably "normal", but it's also a little disappointing, especially where I had gotten used to Alemtuzumab causing almost no side effects each treatment day previously. Oh well...

My blood tests, meanwhile, continue to be "boring". The usual two graphs I have been using lately...

...continue to show that the total white cell count and the individual percentages of lymphocytes and neutrophils have each changed very little since the lymphocyte and neutrophil percentages changed so dramatically (forming nearly vertical lines on the graph) early in Part B. Furthermore, the total white count has been in the "normal" range for some time now, while the percentages of lymphocytes and neutrophils, while certainly far from "normal", are still quite favorable for the purpose of fighting ~lymphocytic~ leukemia.

But, as I've stated before, blood counts obtained from peripheral blood (i.e., the blood circulating in the systemic arteries and veins) is just looking at "the tip of the iceberg", since there can be much going on in the spleen, in the lymph nodes, and certainly in the marrow, that cannot be judged directly from peripheral blood, and, furthermore, such blood counts say nothing about what proportion of my lymphocytes happen to be leukemic ones. However, that's just where CT scans and bone marrow biopsies come in, and it just so happens that I did have a "cat scan" and a BMB routinely performed this past Friday (since it was then just halfway through Part B). I should have the CT scan results back early this coming week, although the full BMB results (especially the cytogenetics portion of the results) won't be available until sometime the following week. I am anxiously - but optimistically - looking forward to seeing all of the data from last Friday's testing, to be sure.

Categories: Leukemia